US regulators are warning that male patients taking ADHD drugs such as Novartis' Ritalin and Eli Lilly's Strattera (atomoxetine) could be at higher risk from long-lasting erections.
In a safety communication, the US Food and Drug Administration warns that stimulant drugs with the active ingredient methylphenidate could, in rare instances, cause prolonged and sometimes painful erections known as priapism, which occurs when blood gets trapped in the penis.
If not treated right away, priapism can cause permanent damage to the penis, and so the agency is recommending that healthcare professionals communicate with male patients and their caregivers to raise awareness of its signs and symptoms and the urgency for medical treatment.
The FDA's review found the median age of patients who experienced priapism while taking a methylphenidate was 12.5 years (range 8 to 33 years), and so it urged doctors to consider that younger males, especially those pre-puberty, may not recognise the problem or could be to embarrassed to tell anyone about it.
Also, healthcare professionals considering a switch to Eli Lilly's non-stimulant drug Strattera (atomoxetine) should be aware that this drug as has also been associated with priapism in young children, teenagers, and adults, and that it actually seems to be even more common with this drug than with the methylphenidates.
However, "because of limitations in available information, FDA does not know how often priapism occurs in patients taking either type of product," it said.
The mean worldwide prevalence of ADHD is thought to be between 5.29% and 7.1% in children and adolescents, making it one of the most common childhood disorders, and use of drugs to treat the condition has rocketed in recent years.